Are topical steroids safe for treating eczema?

There is risk vs benefit to any treatment, and that includes non-treatment. While there are potential side-effects of topical steroids, the actual risk is extremely low.

The National Eczema Association explains, “Side effects are rarely reported with low to mid-potency topical corticosteroids. According to the report, TCS withdrawal syndrome generally occurs after inappropriate, prolonged frequent use of high-potency TCS. Concern for this side effect should not prevent the appropriate management of patients with chronic inflammatory skin disease. As with all medications, steroids are associated with some risk. However, the potential benefits with use of topical steroids far outweigh the risks of side effects, including steroid withdrawal syndrome, when used appropriately.”

What is Red Skin Syndrome?

RSS describes the red skin that is more pronounced after a round of topical steroids. It is separate and distinct of eczema. It was originally believed to be a reaction to the topical steroids but it has since been medically proven that this is the bacterial element of eczema being allowed to spread when topical steroids are applied. Topical steroids do not directly influence bacteria but when used without an antibiotic, they suppress inflammation and make conditions more favorable for the bacteria to spread.

Red Skin Syndrome is not an iatrogenic condition, as once believed. When topical steroids are prescribed for a longer duration, in addition to an antibiotic (for the bacterial infection), RSS is eliminated.

Is steroid withdrawal necessary for RSS?

Absolutely not. While there was a time when ceasing all topical steroids was the only known treatment for red skin syndrome, there are doctors who now fully understand how to treat this condition while still allowing topical steroids to be applied to the skin.

Am I addicted to steroids?

True steroid addiction cannot be cured by tapering steroids, but steroid addiction is becoming more commonly known as the red skin that results from topical steroid usage. Interestingly enough, Dr. Aron has a method of tapering steroids that has a 100% success rate in eliminating the red skin experienced from topical steroids. If you’re suffering with red skin from topical steroid use, there’s a very easy way of eliminating this red skin.

If a person could not eliminate RSS through the method that Dr. Aron uses, s/he would want to seek an official diagnosis of steroid addiction. Such cases are extremely rare.

© Copyright 2014 - ETSIN